Alabama, 2015

Excessive Heat and Heat in Alabama, July 14, 2015

July 14, 2015 · NWS HUN · 5 events in 4 counties and zones

Temperatures warmed into the middle to upper 90s during the afternoon of the 14th. With high dew points in the lower to middle 70s, heat index values reached at or above 105 degrees over most of north Alabama with the exception of far northeast Alabama and atop the higher elevations.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Temperatures warmed into the middle to upper 90s during the afternoon of the 14th. With high dew points in the lower to middle 70s, heat index values reached at or above 105 degrees over most of north Alabama with the exception of far northeast Alabama and atop the higher elevations. The heat index reached 111 degrees at 2 pm LST at Huntsville for the highest value recorded in the area that afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 14, 9:53 AM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 14, 9:53 AM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1053 AM CDT TUE JUL 14 2015

.UPDATE...TO TWEAK POP AND HIGH TEMPERATURES.

&&

.DISCUSSION...
MOSTLY CLOUDY CONDITIONS HAVE ALREADY DEVELOPED OVER MOST OF OUR
SOUTHERN MIDDLE TENNESSEE COUNTIES AND PORTIONS OF MADISON AND
JACKSON COUNTIES. THE CURRENT RUN OF THE NAM12 HAS A GOOD HANDLE ON
THIS CLOUD COVER...WHICH IS MOSTLY AN AREA OF THICKER HIGH CLOUDS.
BASED ON GUIDANCE FROM NAM12 AND CURRENT UPPER LEVEL FLOW...BELIEVE
THESE MOSTLY CLOUDY CONDITIONS WILL REMAIN IN PLACE ACROSS SOUTHERN
MIDDLE TN...JACKSON...MOST OF MADISON...AND NORTHERN LIMESTONE
COUNTIES THROUGH MUCH OF THE DAY. FURTHER SOUTH...INCLUDING THE
CITIES OF MADISON AND DECATUR...SKIES WILL REMAIN PARTLY CLOUDY UNTIL
AROUND 4 PM. THIS WILL ALLOW TEMPERATURES IN THOSE AREAS TO REACH THE
MID TO UPPER 90S...WITH DEWPOINTS REMAINING IN THE LOWER 70S. THIS
WILL KEEP OUR CURRENT HEAT ADVISORY IN PLACE AS HEAT INDEX VALUES
BEFORE 4 PM CLIMB TO BETWEEN 106 TO 110 DEGREES. ALTHOUGH IT MIGHT
BE ABLE TO BE EXPIRED A BIT EARLY DEPENDING ON CONVECTIVE
ACTIVITY/CLOUD COVER.

THE AREA OF HIGH PRESSURE THAT HAS BEEN IN CONTROL OF OUR WEATHER
OVER NORTHERN ALABAMA THE PAST FEW DAYS HAS SHIFTED FURTHER SOUTHEAST
INTO THE EASTERN GULF OF MEXICO THIS MORNING.

12Z UPPER AIR ANALYSIS SHOWS TWO MAIN BOUNDARIES IN PLACE AT THIS
TIME. ONE EXTENDS WEST SOUTHWEST FROM THE DECAYING MCS OVER EASTERN
TENNESSEE. THE OTHER IS OVER NW INDIANA AND SOUTHERN ILLINOIS. THE
LATTER WILL AFFECT THE AREA LATE THIS EVENING INTO THE OVERNIGHT
HOURS.

HOWEVER...THE BOUNDARY FURTHER SOUTH ACROSS SOUTHERN TN WILL BE THE
FOCUS FOR SHOWER AND THUNDERSTORM ACTIVITY...MAINLY LATE THIS
AFTERNOON INTO THE EARLY EVENING HOURS. ALTHOUGH ISOLATED STORMS
COULD FIRE AS EARLY AS 1 TO 3 PM IN SOUTHERN MIDDLE TENNESSEE.

EXPECT COVERAGE TO INCREASE...AND BECOME PREDOMINATELY SCATTERED
BETWEEN 4 AND 7 PM FOR MOST LOCATIONS NORTH OF THE TENNESSEE RIVER.
FURTHER SOUTH ACROSS CULLMAN COUNTY...SCATTERED ACTIVITY MAY NOT MAKE
IT IN UNTIL AROUND 7 PM. 30 TO 40 KTS OF WINDS AT 500 MB COUPLED
WITH DRY AIR ALOFT AND VERY STRONG INSTABILITY...WOULD BE SUPPORTIVE
OF STRONG TO SEVERE THUNDERSTORM DEVELOPMENT...CAPABLE OF PRODUCING
DAMAGING WINDS. ALSO STRONGER STORMS WILL BE CAPABLE OF PRODUCING
VERY HEAVY RAINFALL RATES...WITH PW VALUES FORECAST TO CLIMB TO 2.25
INCHES AT 7 PM. THEREFORE...FLASH FLOODING WILL BE A
CONCERN...ESPECIALLY WITH THE ORIENTATION OF THE BOUNDARY REMAINING
WEST TO EAST...DESPITE FAIRLY QUICK MOVEMENT OF STORMS THE EAST. KEPT
ONLY SCATTERED POP IN THE FORECAST THIS AFTERNOON...DUE TO THE WEAK
NATURE OF THE CONVERGENCE BOUNDARY IN PLACE ACTING AS A TRIGGER.

KTW

&&

.AVIATION...
/ISSUED 617 AM CDT TUE JUL 14 2015/
FOR 12Z TAFS...UPPER FLOW ACROSS THE TN VALLEY WILL CONTINUE THRU
WEDNESDAY. THIS MAY ALLOW A MCS TO APPROACH THE CWA BY THIS
AFTN/EVENING. ATTM THERE IS STILL UNCERTAINTY WITH TIMING AND
COVERAGE OF SHRA/TSRA. FOR NOW WILL GO WITH VCTS WORDING BETWEEN 22Z
AND 03Z FOR BOTH TAFS. THERE MAY BE ANOTHER ROUND OF PCPN BY
10Z AS A WEAK CDFNT APPROACHES THE CWA. WILL GO WITH VCSH WORDING
SINCE INSTABILITIES SHOULD BE WEAK AT THAT TIME. OTHERWISE MAINLY VFR
CONDITIONS ARE EXPECTED THRU THE FCST PERIOD...EXCEPT MVFR IN ANY
STRONG TSRA.

07

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ALZ001>007-016.

TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 14, 3:19 AM CST, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
419 AM CDT TUE JUL 14 2015

ALZ001>010-016-TNZ076-096-097-141900-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
419 AM CDT TUE JUL 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

A HEAT ADVISORY REMAINS IN EFFECT THROUGH 7 PM CDT TODAY FOR
PORTIONS OF NORTHWESTERN AND NORTH CENTRAL ALABAMA. HEAT INDICES ARE
LIKELY TO EXCEED 105 DEGREES THIS AFTERNOON ESPECIALLY WEST OF
INTERSTATE 65.

THUNDERSTORMS ARE EXPECTED TO DEVELOP BY THE AFTERNOON AND CONTINUE
INTO THE EVENING. SOME STORMS COULD BE STRONG TO SEVERE WITH DAMAGING
WIND GUSTS AS THE MAIN SEVERE WEATHER THREAT. LOCALLY VERY HEAVY
RAINFALL WITH FLASH FLOODING AND HAIL UP TO THE SIZE QUARTERS MAY
ALSO BE POSSIBLE. THE SEVERE WEATHER THREAT WILL BEGIN TO TAPER OFF
AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A FEW THUNDERSTORM WILL BE POSSIBLE ON WEDNESDAY MORNING AND AFTERNOON
BUT NO SEVERE WEATHER IS EXPECTED. AFTER WEDNESDAY...ISOLATED TO
SCATTERED THUNDERSTORMS MAINLY DURING THE AFTERNOON AND EVENING WILL
CONTINUE THROUGH MONDAY. THE STRONGER STORMS DURING THIS PERIOD WILL
BE CAPABLE OF PRODUCING STRONG WIND GUSTS BUT THE THREAT FOR
WIDESPREAD SEVERE WEATHER WILL BE LOW.

OTHERWISE...TEMPERATURES WILL CONTINUE TO BE HOT THROUGH THE PERIOD
WITH HEAT INDICES GENERALLY AROUND 100 TO 105 DEGREES DURING THE
AFTERNOON EACH DAY. ADDITIONAL HEAT ADVISORIES MAY BE NECESSARY LATER
IN THE WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE POSSIBLE THIS AFTERNOON AND EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heat, 1 excessive heat. Local standard time, as filed.

Heat, Colbert

When
July 14, 11:00 AM CST to 4:00 PM CST
Where
Colbert forecast zone
Reported by
ASOS
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

The heat index reached at or above 105 degrees for several hours.

Heat, Lauderdale

When
July 14, 11:00 AM CST to 4:00 PM CST
Where
Lauderdale forecast zone
Reported by
ASOS
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

The heat index reached at or above 105 degrees for several hours.

Heat, Madison

When
July 14, 11:00 AM CST to 4:00 PM CST
Where
Madison forecast zone
Reported by
ASOS
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

The heat index reached at or above 105 degrees for several hours.

Heat, Jackson

When
July 14, 11:00 AM CST to 4:00 PM CST
Where
Jackson forecast zone
Reported by
AWOS
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

The heat index reached at or above 105 degrees for several hours.

Excessive Heat, Madison

When
July 14, 2:00 PM CST to 4:00 PM CST
Where
Madison forecast zone
Reported by
ASOS
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

The heat index reached 111 degrees between 2 pm and 4 pm LST.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2015Every state in 2015This day in weather historyWarnings in Alabama, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596278, 596280, 596284, 596285, 596279.